Hail, Pine
- When
- August 13, 1:27 PM CST
- Where
- Pine County, 4 mi SE of Pine City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.789, -92.921
The hail fell along State Highway 70 east of Rock Creek.
Severe thunderstorms produced large hail, damaging winds, and some flash flooding in east-central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Severe thunderstorms produced large hail, damaging winds, and some flash flooding in east-central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 13, 12:32 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 132 PM CDT FRI AUG 13 2010 .AVIATION.../18Z TAF ISSUANCE/ A WEAK COLD/OCCLUDED FRONT AN UPPER LEVEL SHORTWAVE ARE PROGGED TO PROPAGATE ACROSS THE NORTHLAND THIS AFTERNOON AND TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP INVOF OF THE FRONT. MVFR/IFR CIGS AND VSBYS WILL ACCOMPANY THE PRECIPITATION THROUGH THIS EVENING. THERE IS A SLIGHT RISK THAT SOME THUNDERSTORMS MAY BE SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. THE PRECIP SHOULD DISSIPATE BY OR AROUND MIDNIGHT...AND SKIES SHOULD SCATTER OUT SOMEWHAT. LIGHT WINDS ARE ALSO EXPECTED...WHICH COMBINED WITH SOME CLEARING WILL RESULT IN AREAS OF FOG AND LOCALLY DENSE FOG WITH VSBYS OF 1/4SM OR LESS. THE FOG WILL LIFT DURING THE MORNING HOURS ON SATURDAY. A STRONGER COLD FRONT AND VIGOROUS UPPER TROUGH ARE EXPECTED TO SWEEP ACROSS OUR FCST AREA ON SATURDAY...WHICH COULD PRODUCE ANOTHER ROUND OF THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 1019 AM CDT FRI AUG 13 2010/ UPDATE... REMOVED AREAS OF FOG IN THE FORECAST THIS MORNING...LOWERED POPS FOR THE MORNING...AND ADJUSTED MAX TEMPS UP SLIGHTLY OVER THE SOUTHERN COUNTIES...MAINLY WISCONSIN. SHOWERS AND THUNDERSTORMS CLEARED OUT OF THE NORTHLAND THIS MORNING MORE THAN EXPECTED...SO KNOCKED POPS DOWN TO CHANCE FOR ALL AREAS UNTIL 18Z...WHEN CONVECTION IS EXPECTED TO RE-INITIATE AND MOVE TO THE EAST. LATEST MODEL GUIDANCE DOES NOT APPEAR TO BE HANDLING THE PLACEMENT OF THE CONVECTION VERY WELL...BUT THINK THERE WILL BE A BIT MORE NORTHERLY EXTENT OF THE T-STORMS THIS AFTERNOON THAN LAST NIGHT...POSSIBLY INTO THE ARROWHEAD. OTHERWISE...RAPID STORM DEVELOPMENT WITH SEVERE THUNDERSTORMS ARE STILL EXPECTED OVER THE SOUTHERN HALF OF THE CWA...WITH THE BEST CHANCE SOUTH AND EAST OF A LINE FROM PARK RAPIDS TO SILVER BAY MN INTO NORTHWEST WISCONSIN. PREV DISCUSSION... /ISSUED 651 AM CDT FRI AUG 13 2010/ AVIATION.../12Z TAF ISSUANCE/ PERIODS OF SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF THE TAF FORECAST. MVFR/IFR CONDITIONS IN ANY THUNDERSTORMS WILL BE POSSIBLE. FOG FORMATION LIKELY TO DEVELOP AFTER 06Z. WENT WITH A PERIOD OF 1SM VSBYS BETWEEN 08Z AND 12Z...THOUGH FUTURE FORECASTS MIGHT TREND EVEN LOWER. PREV DISCUSSION... /ISSUED 402 AM CDT FRI AUG 13 2010/ DISCUSSION...TODAY THROUGH SATURDAY... A TROUGH ALOFT REMAINS OVER THE ROCKIES AS A WAVY SOUTHWEST FLOW REMAINS OVER US. THE COLUMN REMAINS QUITE WARM FOR THE AREA...WITH FREEZING LEVELS ABOUT 15K FT AND THE -20C ABOUT 25K FT. WITH THAT COLUMN REMAINING NEARLY SATURATED...PRECIPITABLE MOISTURE EXCEEDS 2 INCHES OVER MANY PLACES. THE BROAD TROPICAL FLOW OUT OF THE GULF CONTINUES OVER OUR AREA UNTIL A COLD FRONT ARRIVES EARLY SATURDAY. SURFACE LOW PRESSURE REMAINS OVER BUFFALO RIDGE IN EASTERN SOUTH DAKOTA WHILE AN ACTIVE WARM FRONT REMAINING THROUGH CENTRAL WISCONSIN TO NORTHERN LAKE MICHIGAN. FOR OUR AREA...THE SATURATED AIR WILL RESULT IN A POTENTIAL FOR SUCH MESOSCALE SPECIAL EFFECTS AS STRONG GUST FRONTS NEAR THUNDERSTORMS OR WAKE-LOW WINDS BEHIND THE SERIES OF LARGE THUNDERSTORM CLUSTERS PASSING THROUGH OUR AREA. THIS SITUATION WILL CONTINUE THROUGH TONIGHT AND DURING THE EARLY SATURDAY FRONTAL PASSAGE. THE TROUGH ALOFT BECOMES QUITE PROGRESSIVE AND DIGS BEHIND THE FRONT...COOLING THE COLUMN AND RESULTING IN A SIGNIFICANT SQUEEZE-OUT OF MOISTURE SATURDAY. EXTENDED...SATURDAY EVENING THROUGH THE COMING WEEK... THE DIGGING AND PROGRESSIVE TROUGH FOCUSES MOST OF ITS ENERGY ACROSS THE MANITOBA LAKES AND WESTERN ONTARIO. HOWEVER...RAPID COLUMN COOLING BRINGS 850 MB TEMPERATURES FROM THE LOW 20S C TO 6C OR 7C SUNDAY. CYCLONIC CURVATURE AT ALL LEVELS...A CONTINUING COOLING-RELATED MOISTURE-SQUEEZE-OUT...PLENTY OF RESIDUAL LOW- LEVEL MOISTURE AND A CHANNELED 140 KT JET AXIS JUST TO OUR SOUTH WILL KEEP US IN LIGHT SHOWERS THROUGH MIDWEEK THIS COMING WEEK. THE MODELS DIFFER...WITH THE EUROPEAN BRINGING STRONG COOLING JUST TO OUR NORTH. A SURFACE FRONT SETS UP JUST TO OUR SOUTH...WITH SURFACE WAVES AND IMPULSES ALOFT RUNNING PARALLEL TO IT...GIVING US CLOUDS AND CONTINUING SHOWERS. THE GFS DEEPENS AND SHARPENS THIS SAME DEEP TROUGH...BRINGING 850 MB TEMPERATURES BETWEEN 2C AND 4C INTO OUR AREA MONDAY NIGHT AND KEEPING THEM FAIRLY LOW. THE SURFACE FRONTAL POSITION IS ACROSS THE MID MISSISSIPPI VALLEY THROUGH THE LOWER OHIO VALLEY. WITH A SERIES OF CHILLY HIGHS MOVING FROM NORTHERN SASKATCHEWAN OVER THE MANITOBA LAKES AND LAKE SUPERIOR. THE CONTINUING ONSHORE FLOW IS LESS WET...BUT THE MOIST SURFACE STILL SUGGESTS CLOUDS AND SCATTERED LIGHT SHOWERS OVER OUR AREA. THE EUROPEAN AND GFS SWITCHED POSITIONS...WITH THE GFS LOOKING LIKE THE PAST SEVERAL RUNS OF THE EUROPEAN AND VICE VERSA. DRY AIR FROM THE HUDSON BAY BASIN SHOULD END SHOWERS LATE THIS COMING WEEK. && .POINT TEMPS/POPS... DLH 80 62 80 58 / 80 80 30 30 INL 80 58 75 51 / 60 50 40 20 BRD 83 63 80 57 / 70 50 30 20 HYR 85 65 84 59 / 80 80 30 30 ASX 83 65 83 60 / 80 80 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...FLOOD WATCH THROUGH SATURDAY MORNING FOR MNZ025-033>038. WI...FLOOD WATCH THROUGH SATURDAY MORNING FOR WIZ001>004-006>009. LS...NONE. && AVIATION...BERDES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 447 AM CDT FRI AUG 13 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 447 AM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA. A FEW THUNDERSTORMS MAY PRODUCE TORNADOES...VERY LARGE HAIL...DAMAGING WINDS...AND INTENSE RAINFALL...UP TO TWO INCHES PER HOUR...IN AREAS ALONG AND SOUTH OF ROUTE 2...INCLUDING THE DULUTH AREA OF NORTHEAST MINNESOTA...AND ACROSS ALL OF NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...A FEW POSSIBLY SEVERE AND WITH A POTENTIAL FOR INTENSE RAINFALL...WILL CONTINUE ALONG AND SOUTH OF ROUTE 2...INCLUDING THE DULUTH AREA OF NORTHEAST MINNESOTA...AND ACROSS ALL OF NORTHWEST WISCONSIN THROUGH EARLY SATURDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE LATE SATURDAY OR SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-141030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 447 AM CDT FRI AUG 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR. A FEW THUNDERSTORMS MAY PRODUCE WATERSPOUTS AND STRONG WINDS IN THE WATERS OFF DULUTH AND SUPERIOR AND ALONG THE ENTIRE WISCONSIN SOUTH SHORE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL CONTINUE IN THE WATERS OFF DULUTH AND SUPERIOR AND ALONG THE WISCONSIN SOUTH SHORE EARLY SATURDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE LATE SATURDAY OR SATURDAY NIGHT EOM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1028 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 7 WSW PINE CITY 45.79N 93.10W
08/12/2010 PINE MN LAW ENFORCEMENT
POWER LINES REPORTED DOWN NEAR THE GRASSTON AREA.
&&
DELAYED REPORTS FROM LAST NIGHTS STORMS.
LAMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1111 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN TRADE LAKE 45.69N 92.59W
08/13/2010 M3.50 INCH BURNETT WI TRAINED SPOTTER
SOME ROAD WASHOUTS IN THE AREA LAST NIGHT. TRADE LAKE
WATER LEVEL IS RISING AND TRADE RIVER IS AT BANKFULL.
&&
LAMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1119 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM HEAVY RAIN 10 SSE SUPERIOR 46.56N 91.98W
08/13/2010 M2.35 INCH DOUGLAS WI TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
BTENTINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1158 AM CDT FRI AUG 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG SIREN 45.78N 92.38W
08/12/2010 BURNETT WI LAW ENFORCEMENT
SPORADIC TREES DOWN ACROSS THE COUNTY. DELAYED REPORT.
&&
DELAYED REPORTS FROM LAST NIGHTS STORMS.
LAMERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
148 PM CDT FRI AUG 13 2010
MNZ038-WIZ006-131930-
BURNETT-PINE-
148 PM CDT FRI AUG 13 2010
...STRONG THUNDERSTORM APPROACHING SOUTHWEST PINE COUNTY...
AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GREELY...MOVING NORTHEAST
AT 30 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.
* THE THUNDERSTORM WILL BE NEAR...
GREELY BY 200 PM...
WEST ROCK BY 205 PM...
ROCK CREEK BY 210 PM...
PINE CITY AND RANDALL BY 215 PM...
BEROUN AND TRADE RIVER BY 225 PM...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 163 AND 185.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. IF ON INLAND
LAKES...MOVE TO SHORE IMMEDIATELY.
THIS AREA RECEIVED 2 TO 4 INCHES OF RAIN LAST NIGHT...AND SMALL
STREAMS AND CREEKS ARE ALREADY RUNNING NEAR BANKFULL LEVELS.
ADDITIONAL RAINFALL MAY CAUSE SOME FLOODING PARTICULARLY OF SMALL
STREAMS AND LOW LYING AREAS...SO STAY TUNED FOR ANY WARNINGS OR
ADVISORIES.
LAT...LON 4565 9289 4567 9289 4572 9287 4573 9313
4574 9315 4585 9315 4608 9288 4568 9251
4564 9255 4564 9287
LAMERSThe Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
The hail fell along State Highway 70 east of Rock Creek.
Water was flowing over State Highway 70, about 3 miles east of Interstate 35.
Trees were blown down in Grasston Township.
Power lines were blown down.
Power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256614, 256613, 256615, 256616, 256617.